Alert archive / Colorado / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 83, NWS Pueblo, CO

June 2, 2024Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 2, 2024, 10:23 PM MDT for Kiowa County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2024, 10:23 PM MDT (04:23 UTC)
Expired
Jun 2, 2024, 11:00 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kiowa County, CO

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 04:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
2032 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

317 
WUUS55 KPUB 030423
SVRPUB
COC061-030500-
/O.NEW.KPUB.SV.W.0083.240603T0423Z-240603T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1023 PM MDT Sun Jun 2 2024

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Kiowa County in southeastern Colorado...

* Until 1100 PM MDT.

* At 1023 PM MDT, severe thunderstorms were located along a line
  extending from 8 miles north of Sheridan Lake to 8 miles northwest
  of Chivington to near Eads, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Eads, Sheridan Lake, Chivington, and Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3851 10206 3838 10273 3843 10306 3861 10295
      3862 10212 3862 10205 3860 10204
TIME...MOT...LOC 0423Z 266DEG 15KT 3858 10224 3853 10263 3847 10289 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rodriguez
2 follow-up statements
091 
WWUS55 KPUB 030434
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1034 PM MDT Sun Jun 2 2024

COC061-030500-
/O.CON.KPUB.SV.W.0083.000000T0000Z-240603T0500Z/
Kiowa CO-
1034 PM MDT Sun Jun 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...

At 1034 PM MDT, severe thunderstorms were located along a line
extending from 9 miles northeast of Sheridan Lake to 7 miles
northwest of Chivington to near Eads, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eads, Sheridan Lake, Chivington, and Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3851 10206 3838 10273 3843 10306 3861 10295
      3862 10212 3862 10205 3860 10204
TIME...MOT...LOC 0434Z 265DEG 15KT 3858 10220 3853 10259 3846 10284 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rodriguez
582 
WWUS55 KPUB 030445
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1045 PM MDT Sun Jun 2 2024

COC061-030500-
/O.CON.KPUB.SV.W.0083.000000T0000Z-240603T0500Z/
Kiowa CO-
1045 PM MDT Sun Jun 2 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT
FOR NORTHEASTERN KIOWA COUNTY...

At 1045 PM MDT, severe thunderstorms were located along a line
extending from 8 miles north of Towner to 6 miles north of Chivington
to near Eads, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Eads, Sheridan Lake, Chivington, and Brandon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3851 10206 3838 10273 3844 10285 3861 10286
      3862 10212 3862 10205 3860 10204
TIME...MOT...LOC 0445Z 265DEG 15KT 3859 10209 3853 10253 3848 10274 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Rodriguez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:50 PM MDT, 4 hours 33 minutes earlier. Its key messages:

  • Isolated to scattered weak thunderstorms over the mountains with gusty outflows of around 30 to 40 mph
  • Mostly dry conditions with above seasonal temperatures expected through the middle of the work week.
  • Rain shower and thunderstorm chances increase for the end of the week and into next weekend.
  • Increasing flows in area streams and rivers with expected enhanced runoff of high mountain snowpack.
Area forecast discussion, Jun 2, 5:50 PM MDT, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
550 PM MDT Sun Jun 2 2024

.KEY MESSAGES...

- Isolated to scattered weak thunderstorms over the mountains with
  gusty outflows of around 30 to 40 mph

- Mostly dry conditions with above seasonal temperatures expected
  through the middle of the work week.

- Rain shower and thunderstorm chances increase for the end of the
  week and into next weekend.

- Increasing flows in area streams and rivers with expected enhanced
  runoff of high mountain snowpack.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 249 PM MDT Sun Jun 2 2024

Lingering thunderstorms are expected right at the beginning of the
short term forecast period (Sunday at 6PM), with the main risk being
gusty outflow winds of around 50 to 60 MPH possible. By around 8pm
all storms will be east of the Colorado border and dry conditions
continue across the entire region.

Tomorrow the winds will be much weaker and the coverage of
thunderstorms will also decrease. There will be some weak showers
and thunderstorms that develop over the mountains, but the primary
risk from those storms will be gusty outflows of around 30 to 40
mph. The main story is that temperatures will continue to be hot
across the region with high temperatures ranging from the mid 80s to
mid 90s across the plains, the 80s over the mountain valleys, and
the 60s to 70s over upper Rio Grande River Valley, Lake County, and
Teller County.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
Issued at 249 PM MDT Sun Jun 2 2024

No big changes to the extended forecast as modest west to northwest flow
aloft across the region Monday moderates into the middle of next week,
as upper level ridging continues to build across the Central Rockies.
This allow for warmer and drier conditions to prevail across south
central and southeast Colorado. Highs through mid week look to warm to
above seasonal levels in the mid 80s to upper 90s across the plains,
with temps mainly in 60s and 70s across higher terrain. Overnight lows
also look to be at or above seasonal levels, leading to some increased
flows in area streams with expected increased melting of the high mountain
snowpack, especially across the upper Arkansas River basin where snowpack
remains above normal.

By later Thursday and continuing into the next weekend, models continue
to suggest passing waves across the Central Conus and developing southerly
flow across the Dessert Southwest and into the Rockies will lead to slowly
increasing available moisture which will lead to increasing chances of
daily showers and thunderstorms areawide into next weekend. With the increased
moisture and expected increase in convection, temperatures will slowly
decrease, though should remain at to slightly above seasonal levels into next
weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 550 PM MDT Sun Jun 2 2024

VFR conditions are expected to prevail for all TAF sites (KALS,
KCOS, and KPUB) throughout the forecast period. Winds will be
primarily influenced synoptically at all terminals, with gusty SW'ly
winds at all terminals for the first several hours of the forecast
period. There will be FROPA occurring with a windshift to the N-
NE'ly direction at KCOS around 03Z and KPUB around 04Z. Winds will
also come around out of the NW at KALS and then weaken by later this
evening to L&V at both KALS and KPUB, with more of a diurnal
influence at all terminals as they become lighter. Winds will begin
to increase and become gusty again by afternoon tomorrow out of the
SW'ly direction at KALS, SE-S'ly direction at KCOS and KPUB.
-Stewey

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...SKELLY
LONG TERM...MW
AVIATION...STEWARD
Hazardous weather outlook, Jun 2, 12:00 PM MDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1200 PM MDT Sun Jun 2 2024

COZ058>089-093>099-031800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1200 PM MDT Sun Jun 2 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will develop over the Raton Ridge between noon and 1
PM, and spread eastward across portions of Kiowa, Bent, Prowers and
Baca counties.  A few severe storms will be possible, particularly
east of a line from Eads to Pritchett.  Hail up to 1.5 inches in
diameter, wind gusts to around 60 mph, dangerous cloud to ground
lightning, and locally heavy rainfall will be the primary risks with
thunderstorms before they move eastward into Kansas by 7 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated showers and thunderstorms are expected along the mountains
through much of the week, with highest chances for showers Wednesday
and Thursday. Rain shower and thunderstorm chances increase for much
of the area Friday and Saturday. Greatest hazard with any
thunderstorms will be gusty winds and lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

SKELLY/SKELLY

In the hours before

Special weather statement, Jun 2, 10:01 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1001 PM MDT Sun Jun 2 2024

COZ095-096-030430-
Western Kiowa County CO-Eastern Kiowa County CO-
1001 PM MDT Sun Jun 2 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN KIOWA COUNTY THROUGH
1030 PM MDT...

At 1001 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 8 miles north of Sheridan
Lake to 9 miles northwest of Chivington to near Haswell. Movement was
northeast at 5 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eads and Sheridan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3847 10210 3845 10260 3839 10314 3861 10313
      3861 10205 3856 10204
TIME...MOT...LOC 0401Z 224DEG 6KT 3859 10228 3856 10262 3845 10306

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Rodriguez

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 10:01 PM MDTSpecial Weather StatementPUBKiowa29 min
Jun 2, 10:57 PM MDTSpecial Weather StatementPUBKiowa63 min
Jun 2, 11:12 PM MDTFlash Flood WarningPUBKiowa3 hr
Jun 2, 11:51 PM MDTSevere Thunderstorm WarningPUBKiowa24 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.